Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 66, NWS Goodland, KS

May 16, 2001Graham County, Sheridan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 16, 2001, 3:28 PM CDT for Graham County, Sheridan County, Kansas. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 16, 2001, 3:28 PM CDT (20:28 UTC)
Expired
May 16, 2001, 4:30 PM CDT
In force
62 min
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Graham County, KS, Sheridan County, KS

The radar

The Goodland radar (KGLD), 132 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 3:30 PM CDTHail 0.75Tasco, KS
May 16, 3:51 PM CDTHail 0.75St Peter, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 512 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
512 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
2242 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 162028
SVRGLD
KSC065-179-162130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
328 PM CDT WED MAY 16 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL SHERIDAN COUNTY IN NORTHWEST KANSAS
  CENTRAL GRAHAM COUNTY IN NORTHWEST KANSAS

* UNTIL 430 PM CDT

* AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER TASCO...OR ABOUT 8 MILES EAST OF HOXIE...
  MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STUDLEY AT 350 PM CDT
  MORLAND AT 410 PM CDT
  PENOKEE...HILL CITY AT 430 PM CDT

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 75 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

LAT...LON 3942 10040 3924 10040 3919 9980 3946 9980

SVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:44 PM CDT, 44 minutes earlier.

Area forecast discussion, May 16, 2:44 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
144 PM MDT WED MAY 16 2001

HAVE UPDATED FCST TO ADD ISOLATED TO SCATTERED THUNDERSTORMS OVER
CWA BASED ON CRNT RADAR TRENDS. SFC BOUNDARY COMBINED WITH LOW LEVEL
INSTABILITY HAS INITIATED STORM DEVELOPMENT ACROSS CWA.

.GLD...NONE.

TABER/SVEN

In the hours before

Special weather statement, May 16, 11:15 AM CDT, 4 hours 13 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-170600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1015 AM MDT WED MAY 16 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION WILL NOT BE REQUIRED THIS AFTERNOON OR EVENING.

A COLD FRONT EXTENDING FROM SOUTHEAST WYOMING INTO CENTRAL
NEBRASKA WILL DROP SOUTH ACROSS THE TRI STATE AREA THIS EVENING.
THIS FRONT IN ASSOCIATION WITH A WEAK DISTURBANCE IN THE WINDS ALOFT
APPROACHING WESTERN KANSAS TONIGHT WILL DEVELOP SCATTERED
THUNDERSTORMS. THE THUNDERSTORMS WILL DEVELOP ALONG AND SOUTH OF
HIGHWAY 40 BETWEEN KIT CARSON COLORADO AND OAKLEY KANSAS. HOWEVER...
WITH LIMITED UPPER LEVEL SUPPORT AND MOISTURE THESE THUNDERSTORMS
WILL NOT BECOME SEVERE.

TABER
Special weather statement, May 16, 1:48 PM CDT, 1 hour 40 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-170600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1248 PM MDT WED MAY 16 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE NEEDED...MAINLY SOUTH OF A KIT CARSON TO
GOVE LINE.

A FAST MOVING WEAK COLD FRONT AHEAD OF THE COLD FRONT IN NEBRASKA
IS MOVING SOUTH ACROSS EAST CENTRAL COLORADO AND NORTHWEST KANSAS.
THE BOUNDARY WILL COLLIDE WITH CONVECTION CURRENTLY DEVELOPING IN
MOIST UNSTABLE AIR SOUTH OF A KIT CARSON TO GOVE LINE...CAUSING
THUNDERSTORMS TO DEVELOP. WILL HIGHER THAN ANTICIPATED INSTABILITY
VALUES...AND GOOD WIND SHEAR...SOME OF THESE STORMS MAY BECOME
SEVERE. THE GREATEST THREAT FROM THESE STORMS IS LARGE HAIL AND
WINDS IN EXCESS OF 60 MPH.

SVEN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 2:40 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton, Sheridan50 min
May 16, 2:40 PM CDTSevere Thunderstorm WarningGLDGraham50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.